Q. About 10 years ago, I began taking Wellbutrin for depression. Within two weeks I felt better than I had in decades.
I also experienced a welcome side effect. Though I have always had a healthy libido, I did have some trouble reaching orgasm, as many women do. Suddenly I was able to have quick, easy, multiple orgasms. Because Wellbutrin works on dopamine rather than serotonin, my psychiatrist said it often has that effect.
What a relief! Why don’t people know about this? When I read about antidepressants, the only ones mentioned are the SSRIs that so often produce negative sexual side effects. Wellbutrin has been a solution for my sexual difficulty.
A. Wellbutrin once was called “the sex pill” because a controlled trial showed that the antidepressant improved libido and sexual satisfaction (Journal of Sex & Marital Therapy, Winter 1987). This was in marked contrast to most other antidepressants, which interfere with sexual function.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Doctors sometimes prescribe bupropion for low libido, although the drug has not been approved for that use (Mayo Clinic Proceedings, January 2017).
Q. I am 65 and recently thought I was getting dementia. It never occurred to me that I could be suffering from a vitamin deficiency.
If it hadn’t been for a relative who is a hospital lab director, Lord knows what would have happened. My short-term memory was bad (I couldn’t remember whether I had just brushed my teeth without feeling my toothbrush), and I had a moment of confusion that terrified me: I couldn’t understand the numbers on my digital clock one night.
My balance had deteriorated so that I was unsteady if I closed my eyes to keep the shampoo out of them in the shower. This made no sense to me, as I am a ballroom dancer.
My relative explained that people over 50 sometimes have difficulty absorbing vitamin B-12 through the gut. She suggested a sublingual tablet that goes directly into the bloodstream.
I got some at the drugstore, and within only a few days my mental confusion and other symptoms started to go away. It’s been several months, and I feel like myself again. Vitamin B-12 deficiency is greatly underdiagnosed, especially in older people.
A. You’re right that vitamin B-12 (cobalamin) deficiency is more common among older people and that it can cause neurological difficulties (Handbook of Clinical Neurology, 2014). People concerned about dementia should always be tested to see if they might have low levels of this critical vitamin.
Doctors used to treat patients for vitamin B-12 deficiency with monthly injections. Studies have shown, however, that high-dose vitamin B-12 pills or sublingual tablets also are effective (StatPearls, June 20, 2017).
Besides the elderly, people who have had bariatric surgery to lose weight are susceptible to vitamin B-12 deficiency (Current Obesity Reports, online, July 17, 2017). Those taking the diabetes drug metformin or PPI acid-suppressing medications also may become depleted.
Q. What is your take on trazodone for insomnia? My doctor thinks it is a great sleeping pill.
A. Trazodone is an old-fashioned antidepressant that has never been approved by the Food and Drug Administration for insomnia. It is highly sedating and can cause morning hangover. Other side effects may include blurred vision, constipation, dry mouth and dizziness.
Our “Guide to Getting a Good Night’s Sleep” offers many other options with fewer side effects. Access to this online resource may be purchased at www.PeoplesPharmacy.com. No one should stop trazodone suddenly, as withdrawal symptoms can be troublesome.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”